After effects of heavy antibiotics

Posted by bborth @bborth, Oct 4, 2019

Just curious if anyone out there has had side effects that linger after stopping antibiotics. I had Roux En Y surgery a month ago, and it went as planned until I came down with an infection 9 days later. This landed me back in the hospital for 3 nights as they started me on both Cipro and Flagyl. My fever and white blood count came down thankfully, and they of course wanted me to be on what I learned were high doses of both antibiotics for 10 days. I stopped the medication 5 days ago, but really feel some after effects……balance is off, cognitive issues, brain fog, and lethargy. It seems that these medications can eventually affect the central nervous system and do some nasty things. This is a different feeling that the post surgery malaise I had. Starting to worry about this aspect of the recovery now. Would appreciate any feedback. Thank you!

Unfortunately the doctors am approaching not convinced that Cipra may cause all the symptoms which I share previously, although they failed to find any other immunity diseases.

REPLY
@contentandwell

@musharbek @bborth @oceanone I guess I have been lucky. I have been on Cipro two times with no bad effects. The last time, after I read the possible effects I told the doctor I did not want Cipro again and was told that she can prescribe something different.
Someone mentioned quinolones so I googled them and printed an article about them and which drugs are in that class so I can be prepared if any doctor does want to prescribe them.
JK

Jump to this post

The pharmacy where I get my scripts has it on my record that I am allergic to quinolones so perhaps you could have a red flag on your pharmacy file? I had C-diff about 15 years ago and thought I was going to die. Lost 8 pounds in a week and couldn't keep anything but gatorade down. It took at least 6 months for me to regain strength. My GP thought I just had a stomach flu and prescribed anti-diarrhea meds which was the wrong thing to do. A doctor friend helped me get the correct diagnosis and prescribed Vancomycin . We HAVE to take charge of our medical health and if in doubt–get a second or 3rd opinion. I have to take a childs dose of antibiotics when needed and for the shortest period of time.

REPLY
@musharbek

Because of Cipro am having a severe condition for the last 6 months in my nervous system. I appreciate if someone will advice me how to reverse the symptoms or where to go
Thanks in advance

Jump to this post

Hopefully some meditation can give you some relief. There is a doc who is a general practice physician in Bluffton, Ohio at a place called The Celebration of Health Clinic an alternative practice clinic who might be able to give you some help. Check with them regarding insurance provider prior to going. Dr Chappel is the doc's name. Also an alternative doc is in Huntington, IN. Blessings.

REPLY
@musharbek

Thanks dear for the reply,

I started taking first Zinnat 500 first course, it didn’t work, so The doctor described augmentin and It didn’t work and finally he described Cipra and after the second day (till today)
Am facing the following problems:
Anxiety, short in breathing, swallowing difficulties, face half paralyzed. Hot drinks that contains caffeine and exercises will make my condition worse.
Am taking atarax to reduce the anxiety, not able to function my life normally any more. I used to work out 2 hours per day now I can’t work out 30 minutes with low performance.
Started in May 2019 till today, what is your advice to me dear I need a help
Thanks again

Jump to this post

How does the Atarax do for your anxiety? I am taking Buspar now to see if that can help. I just know that I don't feel at all the same upstairs, and how my extremities feel now. All neurological no doubt. So…..I sense that most neurologists will just write this off and say it takes time, or not acknowledge that the cipro/flagyl combo can cause this? Or would a functional medicine doctor be somewhere to turn? I wish I would have said something prior to be administered both of these at the same time. Luckily I stopped taking them after 9 days when they wanted me to take them 14.

REPLY

five years ago I had a sinus infection and two docs gave me several antibiotics, I kept saying they were making me very, very sick til my husband took me to the docs and I passed out so she called an ambulance, I had cdiff four times and finally they did a fecal transplant, lost 20 pounds. My gut has never been the same then I got a uti last month and had to take an antibiotic for three days but it didn't get rid of the infection so took another for 5 days and still feel sick. I have taken a probitotic for all these years but GI doc said to take visbiome for two months as he suspects I will get the cdiff again. I am a wreck, I have a brain tumor that has been scaring me but the thought of cdiff again did me in. I told the doc the antibiotic was making me very sick and he said it was all he could give me so take and put up with the side effects!

REPLY

Hi, I had a similar experience. I am sorry that you feel bad. You stomach good bacteria has been wiped out and it need to come back. Please eat yogurt, kiss your cat and dog, stop using antibacterial products,use soap, vinegar, ivory soap and Dawn, and dig in your garden, preferably your childhood home. Eat cheese, sauerkraut, fresh organic green, kiss your family, breath in your couch, etc. You will begin to feel better, but it takes about 3 month. There are hundreds of kinds of probiotics, and the over-the-counter ones only supply you with a few.

REPLY

I am sorry you had to go through this. The same thing happened to me 6 months ago and I still have the same side effects as then. I tried therapy for the bad imbalance nothing worked. The Mayo would acknowledge this, but not that I am glad at all this happened to others, I know that this was not imagined. Please fight on. Take care God Bless.

REPLY
@lvon

I am sorry you had to go through this. The same thing happened to me 6 months ago and I still have the same side effects as then. I tried therapy for the bad imbalance nothing worked. The Mayo would acknowledge this, but not that I am glad at all this happened to others, I know that this was not imagined. Please fight on. Take care God Bless.

Jump to this post

The only thing that calm me down is using atarax 25 for anxiety, it takes time to kick off and stay away from any caffeine that will make my nervous system worse

REPLY
@geriele

Hi, I had a similar experience. I am sorry that you feel bad. You stomach good bacteria has been wiped out and it need to come back. Please eat yogurt, kiss your cat and dog, stop using antibacterial products,use soap, vinegar, ivory soap and Dawn, and dig in your garden, preferably your childhood home. Eat cheese, sauerkraut, fresh organic green, kiss your family, breath in your couch, etc. You will begin to feel better, but it takes about 3 month. There are hundreds of kinds of probiotics, and the over-the-counter ones only supply you with a few.

Jump to this post

Thanks dear currently am using atarax 25 and it did make me better trying to stay away from caffeine as much as I can

REPLY
@bborth

How does the Atarax do for your anxiety? I am taking Buspar now to see if that can help. I just know that I don't feel at all the same upstairs, and how my extremities feel now. All neurological no doubt. So…..I sense that most neurologists will just write this off and say it takes time, or not acknowledge that the cipro/flagyl combo can cause this? Or would a functional medicine doctor be somewhere to turn? I wish I would have said something prior to be administered both of these at the same time. Luckily I stopped taking them after 9 days when they wanted me to take them 14.

Jump to this post

Atarax one the best medicine as per my experience to calm you down read the reviews first in google

REPLY
@lvon

I am sorry you had to go through this. The same thing happened to me 6 months ago and I still have the same side effects as then. I tried therapy for the bad imbalance nothing worked. The Mayo would acknowledge this, but not that I am glad at all this happened to others, I know that this was not imagined. Please fight on. Take care God Bless.

Jump to this post

Wow. What antibiotics were you on if I may ask? You mentioned Mayo…..that they acknowledge this ailment after taking antibiotics? Seems like the word to describe this is neurotoxicity. I live 90 minutes from Mayo, so if they can treat this I would certainly go there. Let me know….thanks!

REPLY
Please sign in or register to post a reply.
  Request Appointment